Alert archive / Ohio / Freezing Rain Advisories in 2014

Freezing Rain Advisory 2, NWS Cleveland, OH

December 5, 201416 counties in Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this freezing rain advisory at Dec 5, 2014, 3:32 AM EST for 16 counties in Ohio; Crawford County, Erie County, Pennsylvania. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2014, 3:32 AM EST (08:32 UTC)
Expired
Dec 5, 2014, 10:00 AM EST
In force
6 hr
Issued by
NWS Cleveland, OH

Counties Ashland County, OH, Ashtabula County, OH, Cuyahoga County, OH, Erie County, OH, Geauga County, OH, Huron County, OH, Lake County, OH, Lorain County, OH, Mahoning County, OH, Medina County, OH, Portage County, OH, Richland County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 34 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 8.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WWUS41 KCLE 050832
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
332 AM EST FRI DEC 5 2014


OHZ009>014-019>023-029>033-089-PAZ001>003-051500-
/O.NEW.KCLE.ZR.Y.0002.141205T0832Z-141205T1500Z/
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...SANDUSKY...LORAIN...CLEVELAND...
MENTOR...CHARDON...JEFFERSON...NORWALK...MEDINA...AKRON...
RAVENNA...WARREN...MANSFIELD...ASHLAND...WOOSTER...CANTON...
YOUNGSTOWN...ASHTABULA...ERIE...EDINBORO...MEADVILLE
332 AM EST FRI DEC 5 2014

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 10 AM EST THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING.

* ICE ACCUMULATIONS...AROUND A TRACE.

* PERIOD OF ICE...POSSIBLE UNTIL 10 AM.

* IMPACTS...LOCAL DANGEROUS TRAVEL AND WALKING CONDITIONS ARE
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE
AFFECTED AREAS, BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE TREES
AND POWER LINES. INSTEAD, PATCHES OF ICE WILL CAUSE SLICK SPOTS
ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD THEREFORE BE
DIFFICULT, BUT NOT IMPOSSIBLE.

&&

$$
2 follow-up statements
526 
WWUS41 KCLE 051117
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
617 AM EST FRI DEC 5 2014

OHZ009>011-019>022-029>033-051230-
/O.CAN.KCLE.ZR.Y.0002.000000T0000Z-141205T1500Z/
ERIE OH-LORAIN-CUYAHOGA-HURON-MEDINA-SUMMIT-PORTAGE-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-
INCLUDING THE CITIES OF...SANDUSKY...LORAIN...CLEVELAND...
NORWALK...MEDINA...AKRON...RAVENNA...MANSFIELD...ASHLAND...
WOOSTER...CANTON...YOUNGSTOWN
617 AM EST FRI DEC 5 2014

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE
FREEZING RAIN ADVISORY.

THE BAND OF PATCHY FREEZING RAIN AND SLEET HAS MOVED OUT OF THE
AREA. TEMPERATURES IN MOST PLACES HAVE RISEN ABOVE THE FREEZING
POINT SO NO MORE FREEZING RAIN IS EXPECTED.

$$

OHZ012>014-023-089-PAZ001>003-051500-
/O.CON.KCLE.ZR.Y.0002.000000T0000Z-141205T1500Z/
LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...MENTOR...CHARDON...JEFFERSON...WARREN...
ASHTABULA...ERIE...EDINBORO...MEADVILLE
617 AM EST FRI DEC 5 2014

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* ICE ACCUMULATIONS...AROUND A TRACE.

* PERIOD OF ICE...POSSIBLE UNTIL 10 AM.

* IMPACTS...LOCALLY DANGEROUS TRAVEL AND WALKING CONDITIONS ARE
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE
AFFECTED AREAS... BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE
TREES AND POWER LINES. INSTEAD... PATCHES OF ICE WILL CAUSE SLICK
SPOTS ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD
THEREFORE BE DIFFICULT... BUT NOT IMPOSSIBLE.

&&

$$
976 
WWUS41 KCLE 051507
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
1007 AM EST FRI DEC 5 2014


OHZ012>014-023-089-PAZ001>003-051615-
/O.EXP.KCLE.ZR.Y.0002.000000T0000Z-141205T1500Z/
LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...MENTOR...CHARDON...JEFFERSON...WARREN...
ASHTABULA...ERIE...EDINBORO...MEADVILLE
1007 AM EST FRI DEC 5 2014

...FREEZING RAIN ADVISORY HAS EXPIRED...

TEMPERATURES HAVE WARMED TO ABOVE FREEZING ACROSS THE REGION AND
WILL CONTINUE TO WARM THROUGH THE AFTERNOON.



$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this freezing rain advisory went out at Dec 5, 3:27 AM EST, 5 minutes earlier.

Area forecast discussion, Dec 5, 3:27 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
327 AM EST FRI DEC 5 2014

.SYNOPSIS...
LOW PRESSURE OVER TEXAS WILL MOVE NORTHEAST INTO WEST VIRGINIA BY
MIDDAY SATURDAY THEN OFF THE VIRGINIA COAST SATURDAY NIGHT. HIGH
PRESSURE WILL MOVE EAST ACROSS THE GREAT LAKES SATURDAY NIGHT AND
SUNDAY. A COLD FRONT WILL PUSH EAST THROUGH THE REGION EARLY TUESDAY
THEN HIGH PRESSURE WILL SHIFT EAST OVER THE AREA WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM FRIDAY EVENING/...
A BAND OF SPRINKLES IS MOVING NE BETWEEN MFD AND CLE. NEAR TERM HI
RES MODELS (HRRR AND RUC) INDICATE THIS ACTIVITY SHOULD NOT
EXIST...BUT IT DOES WITH THAT IN MIND WILL ISSUE FZRA ADVISORY FOR
NORTH CENTRAL AND NE THRU 10 WHEN TEMPS SHOULD BE GETTING ABOVE
FREEZING WHERE PRECIP COULD BE OCCURRING.

TEMPS WILL BE SLOWLY WARMING TODAY DUE TO DIURNAL EFFECTS ALONG WITH
HELP FROM LOW LEVEL WINDS THAT GRADUALLY VEER MORE TO THE SOUTH.
EXPECT A SHIELD OF OVERRUNNING RAIN TO DEVELOP AND SPREAD NNE ACROSS
THE AREA DURING THE COURSE OF THE DAY WITH THE NORTHERN EDGE OF THIS
RAIN SOMEWHERE AROUND LAKE ERIE BY 00Z THIS EVE. THE RAIN SHOULD
STAY FAIRLY LIGHT...ALTHOUGH THE INTENSITY SHOULD START TO PICK UP
MORE IN THE SOUTH TOWARD NIGHTFALL.

HIGH TODAY STILL EXPECTED TO RANGE FROM UPPER 30S INLAND NE TO NEAR
45 IN THE EXTREME SOUTH.

&&

.SHORT TERM /6 PM FRIDAY EVENING THROUGH SUNDAY NIGHT/...
THE TRACK OF THE SURFACE LOW INTO WV AND THE APPROACH OF THE UPPER
TROUGH FROM THE WEST WILL COMBINE TO PUT THE CWA IN THE PRIME
LOCATION WITH THE BEST DYNAMICS TO MAXIMIZE RAINFALL. WE SHOULD SEE
A LARGE PART OF THE SOUTH 2/3 OF THE CWA GET 3/4 TO 1.25 INCH OF
RAIN FROM THIS SYSTEM BEFORE THE RAIN ENDS WEST TO EAST ON SAT. THE
CONVECTIVE POTENTIAL IS LOW DUE TO BEING IN THE COOLER AIR ON THE NW
SIDE OF THE LOW SO THIS SHOULD HELP TO KEEP THE RAINFALL SPREAD OUT
OVER ABOUT AN 18 HOUR PERIOD SO THINK THE GROUND CAN HANDLE THIS
WITHOUT FLOODING DEVELOPING.

VERY DRY AIR STILL EXPECTED TO SPREAD OVER THE AREA IN THE WAKE OF
THIS SYSTEM SO OTHER THAN A FEW LINGERING SHRA IN THE FAR EAST SAT
EVE...DRY WX SHOULD PREVAIL SAT NIGHT AND CONT SUN AND SUN NIGHT AS
HIGH PRESSURE CROSSES THE REGION. TEMPS SAT NIGHT THRU SUN NIGHT
SHOULD ONLY COOL OFF TO BE NEAR OR A LITTLE BELOW NORMAL AS THE
AIRMASS COMING IN BEHIND THE LOW IS NOT OVERLY COLD.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE LONG TERM BEGINS MONDAY WITH THE GFS AND ECMWF NOW IN GOOD
AGREEMENT CONCERNING THE STRENGTH OF THE UPPER TROF MOVING INTO THE
WESTERN LAKES.  AT THE SURFACE...LOW PRESSURE WILL BE NORTH OF LAKE
SUPERIOR WITH SOUTHERLY FLOW AHEAD OF THE SYSTEM ACROSS OHIO. THE
AIRMASS STARTS OUT DRY BUT BY EVENING MOISTURE WILL INCREASE IN THE
NORTHWEST WITH THE APPROACH OF THE ASSOCIATED COLD FRONT. WILL HAVE
LOW CHANCE POPS NORTHWEST LATE IN THE DAY. MOISTURE REMAINS BEST
ACROSS THE NORTHERN COUNTIES THROUGH THE NIGHT AS THE SYSTEM MOVES
EAST.  WILL CONTINUE WITH SMALL CHANCE POPS NORTH AND SLIGHT CHANCE
SOUTH MONDAY NIGHT.  TUESDAY THE ECMWF GOES BACK TO DEVELOPING A
CLOSED UPPER LOW AND HOLDING IT OVER SOUTHERN LOWER MI WHILE THE GFS
CONTINUES WITH ITS OPEN WAVE IDEA SHIFTING THE SYSTEM EAST EARLY.
WILL STILL SIDE WITH THE GFS AND CONFINE LINGERING CHANCE POPS FAR
NORTHEAST. HIGH PRESSURE WEDNESDAY NIGHT AND THURSDAY ALTHOUGH
THURSDAY EXPECT OVERRUNNING MOISTURE WILL BE INCREASING FROM THE
WEST AHEAD OF A WARM FRONT MOVING THROUGH THE CENTRAL PLAINS. WILL
HAVE ONLY SLIGHT CHANCE POPS IN SO NOTHING FOR THE ZONES. TEMPS
LARGELY NEAR NORMAL.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
LOWER CLOUDS ASSOCIATED WITH THE WARM ADVECTION WERE MOVING
QUICKLY NORTHEAST...MUCH QUICKER THAN THE MODEL GUIDANCE WOULD
SUGGEST. SPREAD IFR CEILINGS FROM SOUTHWEST TO NORTHEAST ON
FRIDAY AND LOWERED VISIBILITIES...FIRST IN FOG/HAZE AND THEN AS
THE RAIN BEGINS. THE RAIN MAY BE LIGHT AND DRIZZLY AND SPOTTY AT
FIRST BUT THE RAIN WILL BECOME MORE STEADY LATER IN THE DAY AND
ESPECIALLY BY FRIDAY NIGHT. AN EXTENDED PERIOD OF IFR CEILINGS IS
EXPECTED INTO SATURDAY WITH MVFR/IFR VISIBILITIES IN RAIN AS A
WAVE OF LOW PRESSURE DEVELOPS AND CROSSES THE OHIO VALLEY ON
SATURDAY MORNING.

.OUTLOOK...NON-VFR CONDITIONS SATURDAY. NON-VFR POSSIBLE MONDAY
NIGHT INTO TUESDAY.

&&

.MARINE...
WINDS LIGHT AND TURNING SOUTHEAST OVERNIGHT AS HIGH PRESSURE MOVES
OFF TO THE NORTHEAST. LOW PRESSURE OVER OKLAHOMA WILL MOVE EAST TO
THE MID MISSISSIPPI VALLEY TODAY AND REACH IN SOUTHERN OHIO SATURDAY
AS IT DEEPENS TO 30.00 INCHES.  MEANWHILE...HIGH PRESSURE 30.60
INCHES WILL MOVE INTO THE NORTHERN PLAINS. THE GRADIENT BETWEEN
THESE TWO SYSTEMS WILL CAUSE NORTHEAST WINDS TO INCREASE TO 20 TO 25
KNOTS ON THE LAKE SATURDAY.  EXPECT A SMALL CRAFT ADVISORY WILL NEED
TO BE ISSUED FOR SATURDAY THROUGH SUNDAY MORNING OR AFTERNOON. THE
NEXT CHANCE FOR SMALL CRAFT HEADLINES WILL COME MONDAY NIGHT INTO
TUESDAY AS WINDS INCREASE FROM THE WEST AND SOUTHWEST ON THE LAKE AS
LOW PRESSURE MOVES THROUGH CANADA FROM ONTARIO TO QUEBEC.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FREEZING RAIN ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     OHZ009>014-019>023-029>033-089.
PA...FREEZING RAIN ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...TK
AVIATION...KOSARIK
MARINE...TK
Hazardous weather outlook, Dec 4, 4:06 AM EST, 23 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
406 AM EST THU DEC 4 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-050915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
406 AM EST THU DEC 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE THAT SOME LIGHT FREEZING RAIN COULD
DEVELOP THE LAST FEW HOURS OF TONIGHT FOR AREAS SOUTH OF ROUTE 30.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MODERATE RAIN IS EXPECTED FOR MUCH OF THE AREA LATE FRIDAY INTO
SATURDAY MORNING. SIGNIFICANT FLOODING IS NOT EXPECTED BUT LOCAL
MINOR HIGH WATER ISSUES MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-050915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
406 AM EST THU DEC 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freezing Rain Advisories in Ohio, 2014Freezing Rain Advisories in Pennsylvania, 2014Every freezing rain advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.